Iowa, 2017Tornado and Flash Flooding in Iowa, July 21 to 23, 2017
July 21 to 23, 2017 · NWS DVN · 23 events in 11 counties and zones
Another round of convective storms fired along a stalled boundary and lasted overnight resulting in a major heavy rain and flooding event from 3 to over 8 inches of rain falling. Some storms become severe with damaging winds over 60 mph and isolated large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of convective storms fired along a stalled boundary and lasted overnight resulting in a major heavy rain and flooding event from 3 to over 8 inches of rain falling. Some storms become severe with damaging winds over 60 mph and isolated large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 21, 2:57 PM CST, 18 minutes earlier.
Area forecast discussion, Jul 21, 2:57 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
357 PM CDT Fri Jul 21 2017
.SYNOPSIS...
Issued at 330 PM CDT Fri Jul 21 2017
Quasi-stationary front undulating generally west-to-east acrs
central IA and lingering outflow boundaries on northern fringe of
ongoing heat dome, to be focus of occasional rounds of severe and
heavy rain producing thunderstorms through at least Saturday
morning. Northwest flow still on track to bring about a reprieve
from the storms, heat and humidity by late Sunday and into early
next week. Until then, severe storms and flooding rains possible for
select areas of the CWA, and resultant river flooding.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CDT Fri Jul 21 2017
Tonight...Will keep ongoing heat headlines going through Saturday
evening with lag in cooler, less humid post-frontal air not coming
until late Sunday. But with the ongoing caveat that temporary bouts
of storms, cooled outflow and convective debris will produce some
passing breaks in the excessive heat.
Earlier issued afternoon AFD update still on track, and watching
upstream convection acrs western into central IA for further
development and eventual convective watch coming. Outflow boundary
from passing showers/storms to the north and northeast, colliding
with main quasi-stationary front and holding it up from near Sioux
Falls...down to along the I80 corridor in the local area. This opens
up at least the north half of the fcst area, if not more, to
thunderstorms complexes from late this afternoon and into the
evening. Enhanced severe storms possible along the outflow boundary,
along with earlier concerns of bowing segments possibly producing 70
to 80 MPH winds at the apex. With more than one upstream
MCV/circulation seen on Visible and LLVL water vapor imagery, there
could be several "waves" of storms tonight. Also, concerns of
slightly elevated storms firing on nose of nocturnal LLJ up and over
lingering boundaries, then propagating along the same paths for
localized swaths of very heavy rainfall. Current indications suggest
that areas most susceptible for this phenomena are along and north
of the current instability gradient/I80 corridor. Thus, like
mentioned with earlier update, have gone ahead and expanded the
Flash Flood Watch for tonight for areas generally along and north of
I80. Could see localized swaths of 3-5 inches in these areas or even
more if the above mentioned training scenario unfolds and persists
longer into Sat morning.
Saturday...Just see some lingering non-severe storms or showers along
the front in the southern to eastern CWA for portions of Sat morning
and midday, then the front lights up mainly along and south of the
CWA later Sat afternoon and evening. Cool and less humid air lag
even behind the front will make for one more hot day. ..12..
.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CDT Fri Jul 21 2017
Quick summary of the longer term, cooler and drier conditions still
on track for Late Sunday into early next week. Highs in the 70s to
low 80s for Monday and possibly Tue. Then warmer temps to try and
build back toward the area later in the week. Precip chances also
return by Wednesday night or Thu.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1243 PM CDT Fri Jul 21 2017
Incoming rounds of thunderstorms to be large impacts at most TAF
sites except maybe the BRL terminal, from late afternoon and into
mid evening with the first strong wave. Then additional storms
may fire and move along the same areas later tonight and into
early Sat morning before moving off to the east. MVFR to IFR
conditions withe the heavier bouts of storms, and concern with
sudden strong gusty winds associated with them from the west or
northwest. Heavy rain reduced VSBYS and lowered CIGs as well with
passing strong storms. Outflow boundaries will make for
challenging wind direction fcsts, plenty of variable changes
through the evening. Will leave BRL out of the mess for now, but
can't totally rule out even this southern site form getting
impacted by storms this evening and overnight. Better conditions
coming post-frontally as Saturday progresses. ..12..
&&
.HYDROLOGY...
Issued at 330 PM CDT Fri Jul 21 2017
Maquoketa River and Wapsipinicon River... Currently below action
stage. Forecast is for significant rises and the possibility of
minor to moderate flooding developing within the next 24 hrs, but
this is largely based upon WPC 24 hr rain amounts which is 1.5 to
over 2 inches across these basins. Have issued a flood watch for
Independence, Manchester and Maquoketa since these sites based on
forecast rainfall are shown to go above flood stage within the next
24 hrs, and less than 50 percent confidence due to uncertainty on
rainfall amounts. Flooding is also shown at Dewitt and Anamosa Shaw
Rd, but these are not shown to go above FS until late in the weekend
thus far enough out and low confidence precludes anything from just
mention in AFD right now.
Rock River... Flooding is occurring along much of the Rock River
except for Moline due to routed water from recent heavy rainfall.
Additional heavy rainfall of 1.5 to 2.5 inches was used in the
generation of afternoon forecasts, which results in major flooding
at all 3 forecast points in our HSA... (Como, Joslin and Moline)
cresting late in the weekend or early next week based on this
additional rainfall. If this widespread heavy rain does not
materialize, then forecasts crests will be much lower.
Pecatonica River... River is approaching FS, and is forecast to
crest into moderate flood stage by the middle of next week.
Confidence is greatest on reaching minor flood stage, and should the
heavy rainfall not materialize over the next 24 hrs then the crest
will be lower.
Mississippi River... Rising tributary rivers over north of I-80
will likely lead to rises on the Mississippi River mostly next
week and especially from Quad Cities on southward. At this time
most are significant within bank rises or near action stage, and
these rises too are dependent on axis of heavy rainfall over the
24+ hrs.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday morning for Benton-Buchanan-
Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
Linn-Muscatine-Scott.
Excessive Heat Warning until 8 PM CDT Saturday for Cedar-Des
Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-
Muscatine-Scott-Van Buren-Washington.
Heat Advisory until 8 PM CDT Saturday for Benton-Clinton-Jones-
Linn.
IL...Flash Flood Watch through Saturday morning for Bureau-Carroll-
Henry IL-Jo Daviess-Putnam-Rock Island-Stephenson-Whiteside.
Excessive Heat Warning until 8 PM CDT Saturday for Hancock-
Henderson-Henry IL-McDonough-Mercer-Rock Island-Warren.
Heat Advisory until 8 PM CDT Saturday for Bureau-Putnam-
Whiteside.
MO...Excessive Heat Warning until 8 PM CDT Saturday for Clark-
Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
HYDROLOGY...McClureHazardous weather outlook, Jul 21, 10:35 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1135 AM CDT Fri Jul 21 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221645-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1135 AM CDT Fri Jul 21 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms are expected to redevelop this afternoon and spread
east and south through the afternoon and evening. The environment
is conducive for severe weather with damaging winds, tornadoes,
flash flooding and large hail as the main threats. A few supercell
thunderstorms are possible before a bow echo develops this
evening. Some of these storms could be fast moving. Later tonight,
storms are expected to be slow moving and could cause flash
flooding.
The Rock and Pecatonica rivers are experiencing flooding. Please
see the latest Flood Statements and Flood Warnings for details.
Hot and humid weather will continue today, with afternoon heat
indices up to 110 degrees south of Highway 30. Excessive heat
warnings and heat advisories are in effect for most of the outlook
area.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Additional rounds of thunderstorms are possible Saturday and
Sunday. Severe weather is possible, but confidence on timing and
favored locations remains low. If severe storms do occur, the main
threats would be damaging winds and flash flooding.
Hot and muggy conditions will continue Saturday, with afternoon
heat indices up to 110 degrees south of Highway 30.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely this afternoon through the early
morning hours.
Event by event
10 flash flood, 8 thunderstorm wind, 3 hail, 1 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Iowa
- When
- July 21, 3:15 PM CST
- Where
- Iowa County, 1.48 mi NNE of Holbrook
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.600, -91.910
Local law enforcement relayed a public report of a tree down on U Ave. and 270th street.
Thunderstorm Wind, Linn
- When
- July 21, 4:07 PM CST
- Where
- Linn County, 0.86 mi NW of Ely
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.880, -91.590
A public report was received of large tree limbs down over a car via KCRG Facebook page.
Thunderstorm Wind, Buchanan
- When
- July 21, 4:09 PM CST
- Where
- Buchanan County, 0.69 mi N of Fairbank
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.640, -92.050
Local law enforcement reported tree branches were blown down.
Thunderstorm Wind, Johnson
- When
- July 21, 4:09 PM CST
- Where
- Johnson County, 0.52 mi E of Williamstown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.570, -91.740
Local law enforcement reported tree branches were down in the area.
Hail, Johnson
- When
- July 21, 4:12 PM CST
- Where
- Johnson County, 0.52 mi E of Williamstown
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.570, -91.740
Thunderstorm Wind, Jones
- When
- July 21, 4:17 PM CST
- Where
- Jones County, 0.86 mi SE of Martelle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.010, -91.360
A public report was received via KCRG Facebook page of a shed damaged and leaning over.
Hail, Johnson
- When
- July 21, 4:22 PM CST
- Where
- Johnson County, 3.61 mi SSE of Tiffin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.650, -91.650
Pictures of hail the size of quarters received via the KCRG Facebook page.
Hail, Johnson
- When
- July 21, 4:29 PM CST
- Where
- Johnson County, 0.69 mi N of University Hgts
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.660, -91.570
Tornado, Johnson
- When
- July 21, 4:44 PM CST to 4:45 PM CST
- Where
- Johnson County, 2.93 mi ESE of Sharon Center to 2.99 mi ESE of Sharon Center
- Rating
- EF0
- Path length
- 0.12 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 41.550, -91.620
The public reported a brief tornado moving northeast. After touching down, the tornado then lifted and dissipated.
Flash Flood, Johnson
- When
- July 21, 4:50 PM CST to 7:50 PM CST
- Where
- Johnson County, 1.05 mi SSE of Iowa City to 0.71 mi SSW of Coralville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.657, -91.540
A trained spotter reported several inches of water flowing over the road with manhole covers blown out.
Flash Flood, Johnson
- When
- July 21, 5:05 PM CST to 8:05 PM CST
- Where
- Johnson County, 0.81 mi NW of Iowa City to 1.51 mi ESE of University Hgts
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.678, -91.561
The county emergency manager reported a few cars stalled in several inches of ponding water on streets in town.
Thunderstorm Wind, Cedar
- When
- July 21, 5:15 PM CST
- Where
- Cedar County, 3.45 mi NW of Bennett
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.770, -91.020
A COOP observer estimated wind gusts up to 70 mph.
Thunderstorm Wind, Muscatine
- When
- July 21, 5:31 PM CST
- Where
- Muscatine County, 1.04 mi W of Muscatine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -91.070
A trained spotter reported a few 2 to 4 inch diameter branches were down within the city of Muscatine. Also, two 5 to 8 inch diameter tree limbs were down from soft wood trees.
Thunderstorm Wind, Dubuque
- When
- July 21, 10:30 PM CST
- Where
- Dubuque County, 0.51 mi E of Center Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.500, -90.690
Local law enforcement reported trees down in the city of Dubuque, along with some power lines.
Flash Flood, Delaware
- When
- July 21, 11:15 PM CST to July 22, 2:15 AM CST
- Where
- Delaware County, 1.15 mi NW of Backbone State Park to 0.84 mi WSW of Backbone State Park
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.630, -91.568
Local law enforcement reported a local park was closed with water running over bridges in the park.
Flash Flood, Dubuque
- When
- July 22, 12:07 AM CST to 3:07 AM CST
- Where
- Dubuque County, 0.46 mi W of Durango to 1.14 mi SSW of Durango
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.569, -90.789
The county emergency manager reported evacuations in Durango due to rapidly rising water from the Little Maquoketa River.
Flash Flood, Dubuque
- When
- July 22, 12:10 AM CST to 3:10 AM CST
- Where
- Dubuque County, 2.02 mi WSW of Durango to 1.45 mi WSW of Durango
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.560, -90.817
The county emergency manager reported 3 feet of water over Paradise Valley Road.
Flash Flood, Dubuque
- When
- July 22, 12:15 AM CST to 3:15 AM CST
- Where
- Dubuque County, 1.51 mi W of Graf to 1.02 mi WSW of Graf
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.496, -90.899
The county emergency manager reported a road closed due to high water.
Flash Flood, Jackson
- When
- July 22, 1:00 AM CST
- Where
- Jackson County, 1.02 mi E of Canton to 1.5 mi ESE of Canton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.170, -90.880
Local law enforcement reported a gravel road was washed out.
Flash Flood, Delaware
- When
- July 22, 1:21 AM CST to 4:21 AM CST
- Where
- Delaware County, 0.91 mi NNW of Backbone State Park to 1.01 mi NNW of Backbone State Park
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.633, -91.553
Local law enforcement reported a road was washed out.
Flash Flood, Clinton
- When
- July 22, 2:06 AM CST to 5:06 AM CST
- Where
- Clinton County, 1.69 mi WNW of Clinton to 3.72 mi E of Clinton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.840, -90.230
Local law enforcement reported significant street flooding with one vehicle stranded and water coming out of manhole covers.
Flash Flood, Clinton
- When
- July 22, 2:58 AM CST to 5:58 AM CST
- Where
- Clinton County, 3.95 mi NNE of Clinton Muni Arpt to 3.23 mi NW of Low Moor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.878, -90.289
Local law enforcement reported flooding in the eastern portion of Clinton County, including the city of Clinton.
Flood, Buchanan
- When
- July 22, 8:15 AM CST to July 23, 11:15 AM CST
- Where
- Buchanan County, 1.3 mi N of Fairbank to 1.23 mi NW of Fairbank
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 42.649, -92.051
The local COOP observer reported sandbagging at Costas and Johns Trucks. Many roads were impassable due to the 10 plus inches of rain which was reported to have fallen upstream.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, July 21 to 23, 2017$40 million · 0.75 in hail · 20 events
- Tornado and Flash Flooding in Illinois, July 21 to 24, 2017$7.9 million · EF1 · 25 events
- Lightning Strike in Alabama, July 21, 20171 death · 1 event
- Flash Flood and Flooding in Wisconsin, July 21 to 22, 2017$8.5 million · 1.25 in hail · 6 events
- Flooding in Illinois, July 21 to 31, 2017$7.7 million · 4 events
- Flash Flood and Flooding in Illinois, July 21 to 22, 2017$1.0 million · 1.25 in hail · 24 events
- Tornado and Hail in North Dakota, July 21, 2017$612,000 · EF0 · 35 events
- Excessive Heat in Oklahoma, July 21 to 23, 201711 injured · 20 events
- Tornadoes and Hail in Minnesota, July 21 to 22, 2017$105,000 · EF1 · 34 events
- Flash Flood in Wisconsin, July 21 to 22, 2017$492,000 · 1 event
- Flash Flooding and Flooding in New Jersey, July 21 to 24, 20172 injured · $30 · 52 kt wind · 39 events
- Damaging Winds in Ohio, July 21, 2017$38,000 · 53 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715360, 715361, 715363, 715364, 715365, 715366, 715367, 715368, 716021, 716156, 716157, 715369, 715370, 715505, 716158, 716159, 716160, 716161, 716162, 716163, 716164, 716169, 716173.